Alert archive / Georgia / Tornado Warnings in 1998

Tornado Warning 19, NWS Jacksonville, FL

May 8, 1998Coffee County, Georgia

NWS Jacksonville, FL issued this tornado warning at May 8, 1998, 3:02 PM EDT for Coffee County, Georgia. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 8, 1998, 3:02 PM EDT (19:02 UTC)
Expired
May 8, 1998, 4:05 PM EDT
In force
63 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Coffee County, GA

What was reported inside it

TimeReportWhereRemark
May 8, 3:10 PM EDTHail 0.75Mora, GA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 1:15 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 7.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1998-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1025 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1998-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1025 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
1.3
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

441 
WFUS1 KJAX 081900 RRA
TORJAX
GAC069-082005-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
302 PM EDT FRI MAY 8 1998

* TORNADO WARNING FOR...
  COFFEE COUNTY IN SOUTHEASTERN GEORGIA

* UNTIL 405 PM EDT


* AT 300 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  DEVELOPING TORNADO 6 MILES WEST OF MORA MOVING EAST AT 35 MPH.

* SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE...
  MORA BY 310 PM EDT

GO TO A SMALL INTERIOR ROOM... ON THE LOWEST FLOOR.

STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE
LATEST UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION.

KUYPER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at May 8, 2:22 PM EDT, 40 minutes earlier.

Area forecast discussion, May 8, 2:22 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
222 PM EDT FRI MAY 8 1998

CURRENT WORKING TORNADO ACTIVITY OVER NORTHERN PORTION OF CWA.

ATM VERY UNSTABLE... WITH MAIN FOCUS ALONG LINE THAT CUTS THROUGH
NORTHERN PORTION OF CWA. RECIEVED A REPORT OF A TORNADO IN COFFEE
COUNTY.

XPC ACTIVITY TO CONTINUE INTO EARLY EVENING.

JOHNSON

In the hours before

Special weather statement, May 8, 2:54 PM EDT, 8 minutes before
AMZ435-450-452-470-472-FLZ020>025-030>033-GAZ132>136-149>154-162>
166-082300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
254 PM EDT FRI MAY 8 1998

...A TORNADO WATCH IS IN EFFECT UNTIL 700 PM FOR SOUTHEAST GEORGIA
AND EXTREME NORTHEAST FLORIDA...

A LINE SEVERE THUNDERSTORMS EXTENDING ALONG A DOUGLAS... ALMA... TO
JUST SOUTH OF JESUP LINE WILL CONTINUE TO MOVE EAST SOUTHEAST
ACROSS SOUTHEAST GEORGIA AT AROUND 30 MPH.

THE ATMOSPHERE CONTINUE TO BE VERY UNSTABLE SOUTH OF THE LINE AND
THE THREAT OF SEVERE THUNDERSTORMS AND TORNADOES WILL CONTINUE INTO
THE EVENING HOURS. TORNADOS CAN AND DO FORM WITH LITTLE WARNING.

SKYWARN STORM SPOTTERS SHOULD ACTIVATE CROSS SOUTHEAST GEORGIA.
PLEASE RELAY STORM REPORTS TO THE NATIONAL WEATHER SERVICE THROUGH
YOUR LOCAL COUNTY EMERGENCY MANAGEMENT AGENCY.

JOHNSON
Special weather statement, May 8, 2:54 PM EDT, 8 minutes before
AMZ435-450-452-470-472-FLZ020>025-030>033-GAZ132>136-149>154-162>
166-082300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
254 PM EDT FRI MAY 8 1998

...A TORNADO WATCH IS IN EFFECT UNTIL 700 PM FOR SOUTHEAST GEORGIA
AND EXTREME NORTHEAST FLORIDA...

A LINE SEVERE THUNDERSTORMS EXTENDING ALONG A DOUGLAS... ALMA... TO
JUST SOUTH OF JESUP LINE WILL CONTINUE TO MOVE EAST SOUTHEAST
ACROSS SOUTHEAST GEORGIA AT AROUND 30 MPH.

THE ATMOSPHERE CONTINUE TO BE VERY UNSTABLE SOUTH OF THE LINE AND
THE THREAT OF SEVERE THUNDERSTORMS AND TORNADOES WILL CONTINUE INTO
THE EVENING HOURS. TORNADOS CAN AND DO FORM WITH LITTLE WARNING.

SKYWARN STORM SPOTTERS SHOULD ACTIVATE CROSS SOUTHEAST GEORGIA.
PLEASE RELAY STORM REPORTS TO THE NATIONAL WEATHER SERVICE THROUGH
YOUR LOCAL COUNTY EMERGENCY MANAGEMENT AGENCY.

JOHNSON

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 1:29 PM EDTSevere Thunderstorm WarningJAXCoffee61 min
May 8, 1:47 PM EDTSevere Thunderstorm WarningJAXJeff Davis63 min
May 8, 1:56 PM EDTTornado WarningJAXCoffee64 min
May 8, 2:09 PM EDTTornado WarningJAXBacon66 min
May 8, 2:25 PM EDTSevere Thunderstorm WarningJAXAppling, Wayne65 min
May 8, 2:30 PM EDTTornado WarningJAXWare65 min
May 8, 2:43 PM EDTTornado WarningJAXPierce62 min
May 8, 2:56 PM EDTTornado WarningJAXCamden64 min
May 8, 3:06 PM EDTSevere Thunderstorm WarningJAXBrantley64 min
May 8, 4:04 PM EDTTornado WarningJAXCamden66 min

Nearby

Tornado Warnings in Georgia, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.